Alert archive / Alabama / River Flood Warnings in 2017
River Flood Warning 10, NWS Birmingham, AL
NWS Birmingham, AL issued this river flood warning at May 22, 2017, 10:07 PM CDT for Jefferson County, Alabama. It took effect at May 23, 2017, 12:08 AM CDT. It was in force for 14 hr.
The area
The outline as issued.
The facts
- Issued
- May 22, 2017, 10:07 PM CDT (03:07 UTC)
- In effect from
- May 23, 2017, 12:08 AM CDT
- Expired
- May 23, 2017, 2:20 PM CDT
- In force
- 14 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- Minor
County Jefferson County, AL
The radar
The Birmingham radar (KBMX), 40 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Village Creek (AL) at Avenue W in Ensley (ENSA1). The gauge peaked at 8.92 ft at May 22, 2017, 10:00 PM CDT.
- Action stage
- 10 ft
- Minor stage
- 10 ft
- Moderate stage
- 13 ft
- Major stage
- 16 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02458450, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
812
WGUS44 KBMX 230307
FLWBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Birmingham AL
1007 PM CDT Mon May 22 2017
...The National Weather Service in Birmingham AL has issued a Flood
Warning for the following rivers in Alabama...
Village Creek At At Avenue W Affecting Jefferson County.
.Total rainfall amounts in the Village Creek Basin will be from 1
to 3 inches tonight. This rainfall has caused rapid rises along
Village Creek. A Flood Warning is now in effect for Village Creek
at Avenue W in Ensley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
Another statement will be issued by Tuesday morning...or sooner if
conditions warrant.
&&
ALC073-231507-
/O.NEW.KBMX.FL.W.0010.170523T0508Z-170523T1920Z/
/ENSA1.1.ER.170523T0508Z.170523T0600Z.170523T0720Z.NO/
1007 PM CDT Mon May 22 2017
The National Weather Service in Birmingham AL has issued a
* Flood Warning for
the Village Creek At At Avenue W.
* until Tuesday afternoon...or until the warning is cancelled.
* At 10:00 PM Monday The stage Was 8.9 feet.
* Flood stage is 10.0 feet.
* Minor flooding is forecast.
* Impact...At 10.0 feet...Flooding of low-lying areas begins in Ensley
and Pratt City. The water treatment plant west of Pratt City begins
to flood along the road near the digest area of the plant on the
north side of the creek.
&&
LAT...LON 3352 8687 3351 8688 3351 8689 3353 8690
3352 8688
$$1 follow-up statement
724
WGUS84 KBMX 230848
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Birmingham AL
348 AM CDT Tue May 23 2017
...The flood warning is cancelled for the Village Creek At At Avenue
W...
.Village Creek at Avenue W has crested, is below flood stage, and is now falling.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
This is the last statement issued for this event.
&&
ALC073-230918-
/O.CAN.KBMX.FL.W.0010.000000T0000Z-170523T1920Z/
/ENSA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
348 AM CDT Tue May 23 2017
The Flood Warning is cancelled for
The Village Creek At At Avenue W.
* AT 3:15 AM Tuesday the stage was 3.6 feet.
* Flood stage is 10.0 feet.
* Forecast...The river crested below flood stage at 9.2 feet. The
river will continue to fall.
&&
LAT...LON 3352 8687 3351 8688 3351 8689 3353 8690
3352 8688
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at May 22, 6:55 PM CDT, 3 hours 12 minutes earlier.
Area forecast discussion, May 22, 6:55 PM CDT, 3 hours 12 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 655 PM CDT Mon May 22 2017 .UPDATE... For 00Z Aviation. && .SHORT TERM... Tonight into Tuesday. A surface frontal system across the southeast portions of Central Alabama is expected to drift some back to the northwest closer to the I-20/59 corridor tonight and likely stall until Tuesday when another frontal system approaches the state. In the upper levels, the main low is currently digging southward from Central Canada into Minnesota tonight and into Iowa on Tuesday. Across Central Alabama, we have southwest flow in the upper levels around the main low with numerous short wave perturbations moving through this tight flow from now into tonight and Tuesday. With dew points remaining lower to the north of the surface front but elevated overall, we will continue with a moist atmosphere to feed the upper level waves as well as a focus with the meandering front. This will aide in continued rain showers along with some thunder at times to transverse across the area. Rain will be off and on through the period with some heavy rain at times. The highest total amounts continue to be expected across the southeast 1/3 of the area to the south of the surface front, and thus we continue to have the flash flood watch in effect for tonight into Tuesday. Temperatures will be rain cooled for tonight and a little lower across the northwest behind the front. However, the southwest upper flow is not allowing any real cold air advection into the area. During the day on Tuesday, look for cooler highs due to the widespread precipitation expected. 08 .LONG TERM... Tuesday night through Sunday. Wave #3 will be the main upper-level trough axis, anomalously deep for late May, and will be accompanied by a seasonably strong cold front. Shear, forcing, and cooling aloft will all be impressive with this system. However, moisture quality/instability is very much in doubt as it will be coming in very quickly behind the previous system (and trending quicker), with some models especially the ECMWF indicating westerly/northwesterly low-level flow ahead of it and only low 60s dew points. Expect the dynamics to be enough for a fast- moving line of showers and storms Tuesday night and Wednesday, some strong with gusty winds and hail. However, not confident enough that convection will be strong enough to produce severe winds/hail to mention anything in the HWO. Rainfall amounts should also be lighter with this system as well. Light rain/drizzle will linger Wednesday afternoon/evening behind the front due to the cold core aloft, and refreshingly cooler air will move in. The cool down won't last very long, with warmer temperatures and some shower/storm chances returning by the weekend in west-southwest flow ahead of a trough moving through the northern tier. 32/Davis && .AVIATION... 00Z TAF Discussion. Vis/Ceiling restrictions will remain in the forecast for all the terminals. These restrictions appear like they will last much of the forecast period. Showers and thunderstorms will also be around many hours this forecast period. Therefore, rain mentioned overnight with ceilings gradually dropping to IFR. Some improvement on Tuesday in the ceilings but more thunderstorms are anticipated. Several upper level waves ride overhead this forecast period and beyond. A quasi-stationary front also meanders around the state. This will keep things somewhat chaotic the next 24 hours and beyond. Moisture content is relatively high and some of the rain may be heavy at times. Really tried to give some wind direction but this is a situation where variable is best. At least the winds will generally be 6kts or less. 75 && .FIRE WEATHER... Several rounds of heavy rain and storms are expected now and continuing through mid week. Another 2 to 3 inches of rainfall are possible across the southern portions of Central Alabama by Wednesday. Therefore, critical fire weather conditions will not occur. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 62 76 61 72 53 / 90 70 70 60 30 Anniston 64 77 62 74 54 / 100 80 60 60 20 Birmingham 64 77 63 72 55 / 100 70 60 60 20 Tuscaloosa 62 79 62 73 54 / 100 70 60 50 20 Calera 64 78 62 73 55 / 100 80 60 60 20 Auburn 65 77 64 74 56 / 100 80 60 60 20 Montgomery 67 80 66 77 56 / 100 80 60 60 20 Troy 66 78 65 76 56 / 90 80 70 60 20 && .BMX WATCHES/WARNINGS/ADVISORIES/... Flash Flood Watch through Tuesday evening for the following counties: Autauga...Barbour...Bibb...Bullock...Chambers... Chilton...Clay...Coosa...Dallas...Elmore...Greene...Hale...Lee... Lowndes...Macon...Marengo...Montgomery...Perry...Pike... Randolph...Russell...Sumter...Tallapoosa. &&
Hazardous weather outlook, May 22, 4:15 AM CDT, 17 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 415 AM CDT Mon May 22 2017 ALZ011>015-017>050-231215- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 415 AM CDT Mon May 22 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. Locally heavy rainfall is expected with a system moving through the area this afternoon into Tuesday. Rainfall amounts of two to four inches over saturated soils will result in the potential for flash flooding, generally along and south of a line from Geiger to Centreville to Ashland to Wedowee. Minor river flooding may occur today and tonight along the Catoma Creek in Montgomery County. Any additional rain over this basin would increase the potential for flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Locally heavy rainfall and a threat for flash flooding will continue into Tuesday across the southern half of Central Alabama. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed Monday afternoon through Tuesday.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 9:36 PM CDT | Areal Flood Advisory | BMX | Jefferson | 3 hr |
| May 23, 9:28 AM CDT | Areal Flood Advisory | BMX | Autauga, Elmore, Montgomery | 2 hr |
Nearby
River Flood Warnings in Alabama, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.